Acetaminophen, the active ingredient in Tylenol, is an over-the-counter drug that many people think is benign. It’s been regarded as safe enough to use through pregnancy. As someone who used to pop large numbers of OTC painkillers each day, I’m increasingly horrified when new information comes out about the safety risks of acetaminophen. Most people don’t take high enough doses to be in danger, but people with headache disorders or chronic pain are at risk of taking too much without even knowing it. The risk isn’t necessarily in long-term use; exceeding the maximum daily dose in one 24-hour period can cause severe liver damage.
This infographic from the University of Florida’s pharmacy program highlights some of the risks and dangers of acetaminophen. If you’re concerned about your acetaminophen use, please talk to your doctor about alternatives. Some of the alternatives recommended below, like NSAIDs and opioids, also have limits to how often they should be taken; many opioids are packaged in pills that contain acetaminophen, which negates their use as an acetaminophen substitute.
(Click anywhere in the infographic for a larger, easier-to-read version.)
My response to Painkillers, Caffeine May Cause Liver Damage, a post on Somebody Heal Me, was much stronger than “Oh darn.”
[P]reliminary research indicates that people who take in large quantities of painkillers containing acetaminophen [Tylenol] and ingest large amounts of caffeinated beverages may be at increased risk for liver damage. Migraine medications that intentionally mix acetaminophen and caffeine are also suspected of increasing the risk of liver damage when taken in large quantities. This would include over the counter medications such as Excedrin and prescription medications such as Fioricet. The danger is similar to that of consuming alcohol and acetaminophen, which scientists have warned about for many years.
Knowing how effective acetaminophen and caffeine are for many people with headache, the research deserves consideration. I’m especially interested what role drinking caffeine (or eating caffeinated doughnuts) may play.
Caveat: This study used very high doses of both caffeine and acetaminophen. Still, the potential toxicity of acetaminophen — with or without caffeine — should not be overlooked. Overdoses of products containing acetaminophen account for 40 to 50% of all acute liver failure cases each year in the United States. If you ever take acetaminophen, please read Toxicity and Tylenol to understand the dangers.
Over-the-counter pain meds raise the risk of high blood pressure — for men as well as women. A recent study indicates that all painkillers are potential culprits, they include:
This is yet more proof that over-the-counter does not mean safe. Some other problems with OTC painkillers are increased heart attack risk, stomach bleeding and liver damage.
The American Heart Association advised yesterday that doctors be cautious in prescribing painkillers, particularly Celebrex, because of the risks. Today’s New York Times warns that few patients know the appropriate dose of acetaminophen or the havoc it can wreak on one’s liver.
No wonder I try so hard to tough it out.